Alert archive / California / Freeze Warnings in 2018
Freeze Warning 8, NWS Eureka, CA
NWS Eureka, CA issued this freeze warning at Oct 29, 2018, 2:29 PM PDT for Mendocino County, California. It took effect at Oct 30, 2018, 1:00 AM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 29, 2018, 2:29 PM PDT (21:29 UTC)
- In effect from
- Oct 30, 2018, 1:00 AM PDT
- Expired
- Oct 30, 2018, 9:00 AM PDT
- In force
- 8 hr
- Issued by
- NWS Eureka, CA
County Mendocino County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 139 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 9.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1655 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -80 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
924 WWUS76 KEKA 292129 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 229 PM PDT Mon Oct 29 2018 CAZ111-301030- /O.UPG.KEKA.FZ.A.0003.181030T0800Z-181030T1600Z/ /O.NEW.KEKA.FZ.W.0008.181030T0800Z-181030T1600Z/ Northeastern Mendocino Interior- Including the city of Covelo 229 PM PDT Mon Oct 29 2018 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PDT TUESDAY... The National Weather Service in Eureka has issued a Freeze Warning...which is in effect from 1 AM to 9 AM PDT Tuesday. The Freeze Watch is no longer in effect. * LOW TEMPERATURES...Upper 20s to lower 30s. * LOCATIONS INCLUDE...Covelo. * FOR A DETAILED VIEW OF THE HAZARD AREA...visit http://www.wrh.noaa.gov/map PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ CAZ110-301030- /O.UPG.KEKA.FZ.A.0003.181030T0800Z-181030T1600Z/ /O.NEW.KEKA.FR.Y.0023.181030T0800Z-181030T1600Z/ Northwestern Mendocino Interior- Including the cities of Potter Valley, Willits, Leggett, and Laytonville 229 PM PDT Mon Oct 29 2018 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT TUESDAY... The National Weather Service in Eureka has issued a Frost Advisory...which is in effect from 1 AM to 9 AM PDT Tuesday. The Freeze Watch is no longer in effect. * LOW TEMPERATURES...mid 30s. * LOCATIONS INCLUDE...Leggett...Laytonville...Willits. * FOR A DETAILED VIEW OF THE HAZARD AREA...visit http://www.wrh.noaa.gov/map PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that frost is possible. Sensitive outdoor plants may be killed if left uncovered. && $$ CAZ102-105-106-109-301030- /O.NEW.KEKA.FR.Y.0023.181030T0800Z-181030T1600Z/ Del Norte Interior-Northern Humboldt Interior- Southern Humboldt Interior-Mendocino Coast- Including the cities of Gasquet, Hoopa, Orleans, Weitchpec, Willow Creek, Garberville, Redway, Pepperwood, Shively, Dinsmore, Bridgeville, Alderpoint, Benbow, Fort Bragg, Rockport, Mendocino, Point Arena, and Gualala 229 PM PDT Mon Oct 29 2018 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT TUESDAY... The National Weather Service in Eureka has issued a Frost Advisory...which is in effect from 1 AM to 9 AM PDT Tuesday. * LOW TEMPERATURES...mid 30s. * LOCATIONS INCLUDE...Gasquet...Orleans...Willow Creek... Garberville...Bridgeville...Fort Bragg...Point Arena. * FOR A DETAILED VIEW OF THE HAZARD AREA...visit http://www.wrh.noaa.gov/map PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that frost is possible. Sensitive outdoor plants may be killed if left uncovered. && $$
2 follow-up statements
555 WWUS76 KEKA 301031 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 331 AM PDT Tue Oct 30 2018 CAZ102-105-109-301145- /O.CAN.KEKA.FR.Y.0023.000000T0000Z-181030T1600Z/ Del Norte Interior-Northern Humboldt Interior-Mendocino Coast- Including the cities of Gasquet, Hoopa, Orleans, Weitchpec, Willow Creek, Fort Bragg, Rockport, Mendocino, Point Arena, and Gualala 331 AM PDT Tue Oct 30 2018 ...FROST ADVISORY IS CANCELLED... The National Weather Service in Eureka has cancelled the Frost Advisory for interior Del Norte, interior northern Humboldt, and coastal Mendocino counties. $$ CAZ111-301600- /O.CON.KEKA.FZ.W.0008.000000T0000Z-181030T1600Z/ Northeastern Mendocino Interior- Including the city of Covelo 331 AM PDT Tue Oct 30 2018 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING... * LOW TEMPERATURES...low to mid 30s. * LOCATIONS INCLUDE...Covelo. * FOR A DETAILED VIEW OF THE HAZARD AREA...visit http://www.wrh.noaa.gov/map $$ CAZ106-110-301600- /O.CON.KEKA.FR.Y.0023.000000T0000Z-181030T1600Z/ Southern Humboldt Interior-Northwestern Mendocino Interior- Including the cities of Garberville, Redway, Pepperwood, Shively, Dinsmore, Bridgeville, Alderpoint, Benbow, Potter Valley, Willits, Leggett, and Laytonville 331 AM PDT Tue Oct 30 2018 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING... * LOW TEMPERATURES...mid 30s. * LOCATIONS INCLUDE...Willits...Bridgeville. * FOR A DETAILED VIEW OF THE HAZARD AREA...visit http://www.wrh.noaa.gov/map $$
877 WWUS76 KEKA 301602 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 902 AM PDT Tue Oct 30 2018 CAZ111-301715- /O.EXP.KEKA.FZ.W.0008.000000T0000Z-181030T1600Z/ Northeastern Mendocino Interior- Including the city of Covelo 902 AM PDT Tue Oct 30 2018 ...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING... Temperatures have started to warm this morning and will warm above freezing. Freezing temperatures are possible again tonight. $$ CAZ106-110-301715- /O.EXP.KEKA.FR.Y.0023.000000T0000Z-181030T1600Z/ Southern Humboldt Interior-Northwestern Mendocino Interior- Including the cities of Garberville, Redway, Pepperwood, Shively, Dinsmore, Bridgeville, Alderpoint, Benbow, Potter Valley, Willits, Leggett, and Laytonville 902 AM PDT Tue Oct 30 2018 ...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING... Temperatures have started to warm this morning and will warm through the afternoon. Frost is possible again tonight. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this freeze warning went out at Oct 29, 5:03 AM PDT, 9 hours 26 minutes earlier.
Area forecast discussion, Oct 29, 5:03 AM PDT, 9 hours 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
503 AM PDT Mon Oct 29 2018
.SYNOPSIS...Any lingering light showers are expected to dissipate
during the day today, and a cool night can be expected overnight.
Some interior valleys may see patchy frost or even a light freeze
tonight as well. Warming and drying conditions are expected the
remainder of the week, with elevated fire weather expected in
Mendocino county.
&&
.DISCUSSION...After a weak cold front brought a round of light
rain to Humboldt and Del Norte counties over the weekend,
precipitation is now limited to scattered weak showers across the
interior hills of these counties. These showers are being driven
by the combination of moist westerly flow interacting with the
mountainous terrain, and this will likely continue until around
mid day before dissipating during the afternoon.
For the remainder of the week, a large region of high pressure
across the eastern Pacific will build and also shift eastward,
pushing the moist onshore flow north into Oregon. As a result,
warming and drying conditions can be expected throughout interior
California over the course of the work week, complete with well
above normal temperatures. In fact, forecast afternoon high
temperatures are expected to climb to 10 to 20 degrees above
normal in some locations, perhaps reaching the mid 80s across the
southern valleys of Mendocino county by Thursday.
However, while afternoon high temperatures will warm
substantially this week, overnight low temperatures across
interior valleys will remain cool thanks to cool air
drainage...particularly early in the week. The coldest
temperatures are expected to occur Monday night and Tuesday
morning across the typical cold air magnets in Trinity and
northern Mendocino counties, including Hayfork, Willits, and
Covelo. A freeze watch has been issued for northern Mendocino
county, as these areas still have two days left of the official
growing season...which ends after October 31st or until a killing
freeze has occurred.
Meanwhile, some gusty north winds may develop along area
ridgetops beginning Tuesday and continuing through Friday, and
this may yield some elevated fire weather concerns in the areas
that did not see much rain this past weekend...mostly in Mendocino
county. Please see the Fire Weather discussion below for more
details regarding that threat.
By early next week, there are some hints that the ridge of high
pressure will begin to break down, which would be more conducive
to allowing precipitation to dip back to the south and into
California. However, uncertainty remains high at this stage. /BRC
&&
.AVIATION...Overnight satellite imagery showed passing high
clouds over the forecast area, making it difficult to discern any
lower level clouds. A passing shower or two is possible along the
coast through this afternoon, with conditions then expected to be
mainly clear as high pressure is forecast to build offshore.
Marine stratus could return tonight along the coast, with some
radiational fog also possible across inland valleys. KUKI should
remain VFR, with no radiational fog anticipated in the vicinity of
the terminal at this time.
&&
.MARINE...A westerly swell will continue to subside through
Tuesday morning as gusty northerly winds are forecast to develop
over the southern waters this evening. Steep wind driven waves
will then develop over the southern waters and persist through at
least Wednesday. Small Craft Advisories will continue through
Tuesday morning across all of the waters as the westerly swell
continues to subside. The advisories over the northern waters are
scheduled to end mid-morning on Tuesday, with the advisories over
the southern waters continuing as the wind waves build.
&&
.FIRE WEATHER...A weak cold front brought wetting rains to many
areas over the weekend, and in particular across Humboldt and Del
Norte counties. Fuels in these areas will adjust accordingly, and
this will mitigate the threat of wildfire in these areas as a
warmer, drier north and northeasterly wind regime develops Tuesday
through the end of the week.
However, most of Mendocino and eastern Trinity counties saw little
to no rain during this event, and have not seen significant
precipitation in some time. As a result, fuels in these areas will
dry more quickly this week as north winds increase along
ridgetops and humidity decreases. This shift towards drier,
windier conditions will begin overnight Monday, and will be most
pronounced along the ridges of Mendocino county. Winds will be
largely northerly and even northwesterly in some areas through
Wednesday, but will take on a more offshore northeasterly
direction Thursday and Friday. The worst conditions are expected
to develop across the southern portion of Mendocino county and
farther south, as this is where the strongest winds are expected
to unfold. Weakening winds are expected over the weekend. /BRC
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Freeze Watch from late tonight through Tuesday morning for
CAZ110-111.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 9 AM PDT Tuesday for PZZ450-470.
Small Craft Advisory until 9 AM PDT Wednesday for PZZ455.
Small Craft Advisory until 9 AM PDT Thursday for PZZ475.
&&
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.pngHazardous weather outlook, Oct 29, 2:29 PM PDT, 0 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 229 PM PDT Mon Oct 29 2018 CAZ101-103-104-107-108-112-113-302130- Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Northern Trinity-Southern Trinity-Southwestern Mendocino Interior- Southeastern Mendocino Interior- 229 PM PDT Mon Oct 29 2018 This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ102-105-106-109-110-302130- Del Norte Interior-Northern Humboldt Interior- Southern Humboldt Interior-Mendocino Coast- Northwestern Mendocino Interior- 229 PM PDT Mon Oct 29 2018 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT TUESDAY... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. A Frost Advisory is currently in effect late tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A Frost Advisory is currently in effect Tuesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ111-302130- Northeastern Mendocino Interior- 229 PM PDT Mon Oct 29 2018 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PDT TUESDAY... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. A Freeze Warning is currently in effect late tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A Freeze Warning is currently in effect Tuesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 29, 4:25 AM PDT | Freeze Watch | EKA | Mendocino | 10 hr |
| Oct 29, 2:29 PM PDT | Frost Advisory | EKA | Del Norte, Humboldt, Mendocino | 19 hr |
Nearby
Freeze Warnings in California, 2018Every freeze warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.